Long-term Sequelae of Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis
Che-Wen Yang, Yung-Tsu Cho, Kai-Lung Chen, Yi-Chun Chen, Hsiang-Lin Song, Chia-Yu Chu
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe cutaneous adverse drug reactions characterized by different extents of epidermal necrosis and mucosal breakdown. A limited number of studies have reported the long-term patterns of SJS and TEN complications in patient populations over long follow-up periods. The aim of this retrospective study was to collect data on long-term sequelae in patients admitted for SJS, SJS/TEN overlap, or TEN between 1998 and 2012. Among all 102 patients eligible for analysis, the 2 most common sequelae were cutaneous and ocular problems, both with incidences of 44.1%. Visceral organ involvement was observed in 2 patients with irreversible deterioration of chronic kidney disease and in one patient with interstitial lung disease. Autoimmune disease was present in 6 patients: Sjögren’s syndrome or Sjögren-like syndrome in 5 patients and concomitant systemic lupus erythematosus and Hashimoto thyroiditis in one patient.